Log in

Previous Entry | Next Entry

Post Insertion - Bloated!

First of all, I was thankful to find this forum as I debated getting an IUD. 
I had the Paraguard inserted on Monday, January 4th.  Very painful!  Bleeding stopped by Friday.  I've never had children, and had thyroid disease, so I wanted to limit additional hormones. 
However, I have been VERY bloated since about Wednesday.  Pre-IUD, I hardly had any PMS symptoms. No bloating or cramps, just very tired about 2 days prior to my period.
So this bloating is very noticable.  I'm slim (5'10", 150 lbs) and I workout a lot.  Usually I have a flat stomach, and now I have a pooch over my jeans.
Has anyone else experienced this bloating?  I called the DR and she said it was some swelling from insertion.  How long does it take for this to go away?  Any hints for how to manage it?  Also, I've been really constipated - anyone else have this experience post-insertion? 
My body just feels off and I was hoping that would NOT be the case with a non-hormonal birth control. 
My lower abdomen is very hard and then my tummy sticks out like I'm pregnant! 
Thanks, in advance, for the feedback!


( 11 comments — Leave a comment )
Jan. 10th, 2010 02:47 pm (UTC)
I had mine inserted almost two months ago and I have a pooch too. It just appeared a few weeks ago but I have no idea why or how to get rid of it. I'd be interested to know if this is IUD related...
(Deleted comment)
Jan. 10th, 2010 03:41 pm (UTC)
It took me about a month for the swelling/bloating from insertion to calm down. I tried to cut down on salt, drink more water, all the normal stuff. But it decided to go away on its own.

I have also experienced the constipation and just general GI unhappiness post insertion (although I attributed it to the IUD pissing off all my other issues as well as side effects from the swelling.) It's taken me a month (first full menstrual cycle) to get kind of back to normal too.
Jan. 10th, 2010 03:59 pm (UTC)
I had about a month of bloating after my paraguard was inserted, then it went away. I also felt a bit sluggish during workouts, but I don't know if this was due to the paraguard or to a lot of stress in my life at the time.
It went away in the second month but returned during my period.
I haven't tried this myself but some people have recommended ibuprofen as a way to combat inflammation - this may help with bloating too.
Jan. 10th, 2010 04:36 pm (UTC)
Thanks - helpful. I guess I have to give it some time. I've just read so many different stories online - seems that women either love the IUD or hate it!
What about taking Zinc to counter-act the copper in the body? Is anyone doing that?
Jan. 10th, 2010 05:30 pm (UTC)
The amount of copper being added to your body is minuscule. That's not what's causing the bloating or constipation. You just had a foreign body shoved into your uterus. A little swelling of the uterus and irritation of the nearby organs is to be expected! These things will go away as your body adjusts.

And don't worry - plenty of people have negative side effects post-insertion, wait it out for a couple of months, and then love their IUD. No rule that says if you don't like it right away, you never will.
Jan. 10th, 2010 07:01 pm (UTC)
I'm wondering where you're at in your cycle? I didn't know this, but when I went in for either my insertion or my follow up, my midwife told me that your uterus swells to about two times its normal size in the days right before your period, and that this is why women get bloated, and often constipated with their periods. I think it's likely your bloating is also due to the insertion since the uterus is still probably irritated, but if you're coming due for your period, it could be a double whammy for you.
Jan. 10th, 2010 08:35 pm (UTC)
I started my period on 12/31/09, so I was on Day 5 when I had the IUD inserted. So, not pms-ing...yet!
Jan. 11th, 2010 04:29 am (UTC)
I had bloating for the first month after insertion and I do get bloated from time to time now in my second month still but it is on and off but mostly off....I think that you have to give it a full 3-6 months before you are fully cycled into it and your body adjusts....
Jan. 11th, 2010 03:23 pm (UTC)
All of this bloating is internal swelling? I cannot get over how large my abdomen is and how hard everything is. I'm trying to stay positive that, given the invasive procedure, things are shaken up a bit internally, but I've already gained 4lbs in a week, and feel bloated and awful.
Jan. 12th, 2010 12:10 am (UTC)
Sounds like a combination of bloat from swollen irritated uterus and constipation which has backed things up. The swollen uterus may be contributing to the constipation since the uterus is likely pressing on your colon. However, if you start running a fever or feeling worse, you may want to call your doc back. And/or if the bloating doesn't subside at any point between now and your period. Also keep in mind your first IUD period may come early by a week or so.
( 11 comments — Leave a comment )